Super Bowl Parties May Hide the Signs of a Functioning Alcoholic

Whether it’s an over-sized plate or an overfilled glass, overindulgence is not unusual on Super Bowl Sunday. For a functioning alcoholic, this can be an excuse to overdo it on the drinks while blaming it on the game.

About half of those with a drinking problem are functioning alcoholics. A functioning alcoholic is someone who can hold down a job, pursue a career or care for children while continuing with his or her alcoholism. Some can do these things successfully, but the question becomes, how well are they handling their role of spouse, parent, driver, financial manager or community volunteer while under the influence?

In identifying a functioning alcoholic, it’s not one single event that people need to watch for, but whether there’s a pattern of behavior, according to Lori Dammermann, Executive Director, Gateway Carbondale.

“One night of over-drinking at a Super Bowl party doesn’t necessarily mean someone is a functioning alcoholic, although if this happens on a regular basis that’s a cause for concern,” Dammermann said.superbowl_alcohol

One misperception about functioning alcoholics is that they drink every day. For some of them binge drinking is more common, especially among women.

Some key signs that someone could be a functioning alcoholic:

  • Hides alcohol use from others
  • Drinks more than they say or admit
  • Drinks to reduce stress or boost self-confidence
  • Drinks far more than others during social drinking
  • Becomes irritable or anxious when refraining from alcohol
  • Becomes defensive or angry if someone comments on their drinking
  • Behavioral changes when drinking: from shy to social, from amiable to aggressive

It’s important for someone who is a functioning alcoholic to understand the health risks for them may be just as serious as they are for someone who has a more obvious addiction to alcohol. Many people do not know what are considered moderate drinking amounts. Learn about USDA moderate guidelines for drinking alcohol.

Are you concerned a loved one may be a functioning alcoholic? Learn more about functioning alcoholics online or call Gateway Alcohol & Drug Treatment Centers for a free consultation at 877-505-HOPE (4673).

Gateway Expert Discusses Robitussin DM Abuse or “Robo-Tripping”

gateway foundation clinical director, mindfulness trainingAsk the Expert:

Dr. Phil Welches
Clinical Director, Gateway Foundation

Question:

How can you help someone who is abusing Robitussin DM in liquid and pill forms?

Answer:

Abuse of Robitussin DM is not rare, especially among teenagers but also some younger adults.  It’s sometimes called “Robo-tripping.”  The “D” in the “DM” refers to dextromethorphan (a cough suppressant), and that’s what causes the “high.” Robitussin DM is available over-the-counter and it’s not very expensive.  That, along with the effects users seek, make this a high potential drug for abuse.

The effects of Robitussin DM vary a little from person to person, but commonly they include altered time perception and visual hallucinations. Signs of abuse include: anxiety, excitability, slurred speech, sweating and obvious altered perception of reality in speech content and response. For some, the effects can include relaxation or drowsiness.

Finally, as to your question, what can be done to help someone stop abusing Robitussin DM? This will depend on the person. Since the drug is over-the-counter, some mistakenly believe that it is harmless. Some individuals, when they learn the risks, are motivated to stop using it. For others, even ones who are motivated to stop, actually quitting can be a struggle.

There can be serious side effects when one uses more than the suggested amount and even for some who use the suggested amount of Robitussin DM. These side effects can include: difficulty breathing, allergic reactions (sometimes with swelling of the face, lips, tongue or throat), dizziness (which can be severe), anxiety/restlessness, confusion and shallow breathing.

If the person has been using high doses fairly regularly, there can be withdrawal symptoms, much like from narcotic drugs, and these can include: restlessness, insomnia, muscle and bone aches, diarrhea and vomiting.  If the person’s addiction is severe, then the withdrawal process may need to be medically monitored as, in some cases, it can be life threatening.

From your question, I don’t know the extent of this person’s Robitussin DM use pattern: how much, how frequently and how long? If learning the risks isn’t enough to cease abuse, I recommend that you encourage him/her to be evaluated as to the most effective kind of treatment, such as outpatient drug treatment, residential substance abuse treatment or hospitalization with medical monitoring.

This person can get a free and confidential assessment at a Gateway Foundation Treatment Center by calling us at 877-505-4673. Thanks for your question and your concern for this individual.

Have a Question? Ask the Expert.

Visit RecoverGateway.org/Alumni and click on “Ask the Expert.” Fill out the short online form and your question will be submitted to one of our staff experts. If we choose your question you may see it answered on our blog.

%d bloggers like this: